ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 68 P33 | DOI: 10.1530/endoabs.68.P33

Confusion in a patient with Carcinoid syndrome

Robert D’Arcy1, David McCance1, Brian Johnston2, Martin Eatock3, Ian Wallace1 & Una Graham1


1Regional Centre for Endocrinology & Diabetes, Royal Victoria Hosiptal, Belfast, UK; 2Department of Gastroenterology, Royal Victoria Hospital, Belfast, UK; 3Northern Ireland Cancer Centre, Belfast City Hospital, Belfast, UK


We present a 66 year old man with a metastatic small bowel neuroendocrine tumour managed with resection of primary in 2011 and subsequent somatostatin analogue therapy. In 2018 disease progressed requiring right ureteric stenting due to extrinsic nodal compression. Three weeks later he presented with sweats, pyrexia and elevated inflammatory markers. Multiple blood and urinary cultures were clear. CT imaging, MRI spine and echocardiogram did not identify a source of sepsis. Urinary 5HIAA was 1194.5 μmol/24 h (NR < 47 μmol/24 h). Disease demonstrated somatostatin receptor expression on Gallium Dotatate PET CT and treatment with peptide receptor radionuclide therapy (PRRT) was planned. Three weeks following discharge (prior to PRRT) the patient presented with 48 h of confusion. Abbreviated mental score was 3/10. Temperature was 38.4°C, examination normal and inflammatory markers elevated. CT brain was normal. A presumptive diagnosis of niacin deficiency secondary to carcinoid syndrome was made and he started high dose intravenous and oral vitamin B3. Confusion resolved within six hours. In view of pyrexia alongside elevated urinary 5HIAA, subcutaneous Octreotide was later added. Temperature resolved with normalisation of inflammatory markers. Six months later he has had no further episodes of confusion or pyrexia. Niacin is metabolised from the amino acid tryptophan. In uncontrolled carcinoid syndrome tryptophan metabolism is diverted toward synthesis of serotonin with resultant tryptophan and niacin deficiency. Measured tryptophan levels were low in this patient. Niacin deficiency, or pellagra, presents with dementia, dermatitis and/or diarrhoea. If untreated, it is fatal. It should be considered in patients with uncontrolled carcinoid syndrome.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts